Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 23, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 28, 2016, 4:44 PM EDT for Halifax County, Pittsylvania County, Virginia. It was in force for 91 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2016, 4:44 PM EDT (20:44 UTC)
- Expired
- Apr 28, 2016, 6:15 PM EDT
- In force
- 91 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Halifax County, VA, Pittsylvania County, VA
The radar
The Raleigh/Durham radar (KRAX), 115 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 4:55 PM EDT | HAIL 0.5 | 1 Ne Keeling, VA | HAIL ABOUT THE SIZE OF A DIME AT THE KEELING FIRE DEPARTMENT. TIME ESTIMATED FROM RADAR. |
| Apr 28, 5:15 PM EDT | HAIL 1 | 5 Sse Ingram, VA | QUARTER SIZE HAIL IN ELMO |
| Apr 28, 5:25 PM EDT | HAIL 2.5 | Turbeville, VA | |
| Apr 28, 5:35 PM EDT | HAIL 1 | Ssw Cluster Springs, VA | QUARTER SIZE HAIL REPORTED AT THE CLUSTER SPRINGS FIRE DEPARTMENT...RELAYED FROM 911 CENTER. |
| Apr 28, 5:45 PM EDT | HAIL 1.75 | South Boston, VA | VARYING SIZES LARGEST ESTIMATED TO BE GOLF BALL SIZE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 4:21 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
908
WUUS51 KRNK 282044
SVRRNK
VAC083-143-282215-
/O.NEW.KRNK.SV.W.0023.160428T2044Z-160428T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 PM EDT THU APR 28 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN PITTSYLVANIA COUNTY IN VIRGINIA...
SOUTHERN HALIFAX COUNTY IN VIRGINIA...
* UNTIL 615 PM EDT
* AT 442 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KEELING...
MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...MULTIPLE PUBLIC REPORTS OF QUARTER SIZE HAIL IN CHATHAM
VIRGINIA AT 425 PM EDT.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
HALIFAX...
INGRAM...
TURBEVILLE...
AND KEELING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3669 7865 3669 7868 3668 7870 3664 7871
3659 7871 3656 7874 3654 7873 3654 7913
3676 7943 3685 7925 3670 7865 3667 7862
TIME...MOT...LOC 2042Z 296DEG 26KT 3676 7930
HAIL...1.00IN
WIND...60MPH
$$
PW4 follow-up statements
594
WWUS51 KRNK 282123
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
523 PM EDT THU APR 28 2016
VAC083-143-282215-
/O.CON.KRNK.SV.W.0023.000000T0000Z-160428T2215Z/
PITTSYLVANIA VA-HALIFAX VA-
523 PM EDT THU APR 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR
SOUTHEASTERN PITTSYLVANIA AND SOUTHERN HALIFAX COUNTIES...
AT 521 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TURBEVILLE...
MOVING SOUTHEAST AT 25 MPH. ANOTHER THUNDERSTORM WITH THE POTENTIAL
FOR LARGE HAIL WAS ENTERING THE WARNED AREA IN EASTERN PITTSYLVANIA
COUNTY...AND IS MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...PUBLIC REPORTED QUARTER SIZE HAIL EARLIER IN CHATHAM AT
425 PM EDT.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
HALIFAX...
INGRAM...
TURBEVILLE...
AND KEELING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.
IF ON OR NEAR HYCO RESERVOIR...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3669 7865 3669 7868 3668 7870 3664 7871
3659 7871 3656 7874 3654 7873 3654 7913
3676 7943 3685 7925 3670 7865 3667 7862
TIME...MOT...LOC 2121Z 292DEG 22KT 3666 7907
HAIL...1.00IN
WIND...60MPH
$$
PW201
WWUS51 KRNK 282133
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT THU APR 28 2016
VAC143-282142-
/O.CAN.KRNK.SV.W.0023.000000T0000Z-160428T2215Z/
PITTSYLVANIA VA-
533 PM EDT THU APR 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN PITTSYLVANIA COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. ALSO...THE OTHER THUNDERSTORM THAT ENTERED THE
WARNED AREA OF PITTSYLVANIA COUNTY HAS WEAKENED. THEREFORE THE
WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTH CAROLINA AND VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3669 7865 3669 7868 3668 7870 3664 7871
3659 7871 3656 7874 3654 7873 3654 7908
3667 7907 3675 7889 3670 7865 3667 7862
TIME...MOT...LOC 2132Z 296DEG 26KT 3662 7898
$$
VAC083-282215-
/O.CON.KRNK.SV.W.0023.000000T0000Z-160428T2215Z/
HALIFAX VA-
533 PM EDT THU APR 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR
SOUTHERN HALIFAX COUNTY...
AT 532 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TURBEVILLE...
MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...PUBLIC.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
TURBEVILLE...
ALTON...
HITESBURG...
AND STAUNTON RIVER STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.
IF ON OR NEAR HYCO RESERVOIR AND JOHN H KERR RESERVOIR...GET AWAY
FROM THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE.
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3669 7865 3669 7868 3668 7870 3664 7871
3659 7871 3656 7874 3654 7873 3654 7908
3667 7907 3675 7889 3670 7865 3667 7862
TIME...MOT...LOC 2132Z 296DEG 26KT 3662 7898
HAIL...1.00IN
WIND...60MPH
$$
PW041
WWUS51 KRNK 282203
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 PM EDT THU APR 28 2016
VAC083-282215-
/O.CON.KRNK.SV.W.0023.000000T0000Z-160428T2215Z/
HALIFAX VA-
603 PM EDT THU APR 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR
SOUTHEASTERN HALIFAX COUNTY...
AT 603 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VIRGILINA...
MOVING SOUTHEAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...PUBLIC REPORTED AT LEAST GOLF BALL SIZE HAIL IN SOUTH
BOSTON AT 545 PM EDT.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ALTON...
HITESBURG...
CLUSTER SPRINGS...
STAUNTON RIVER STATE PARK...
AND VIRGILINA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3669 7865 3668 7869 3668 7870 3664 7871
3659 7871 3656 7874 3654 7873 3654 7906
3664 7899 3670 7865 3667 7862
TIME...MOT...LOC 2203Z 296DEG 26KT 3652 7873
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
PW745
WWUS51 KRNK 282213
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT THU APR 28 2016
VAC083-282223-
/O.EXP.KRNK.SV.W.0023.000000T0000Z-160428T2215Z/
HALIFAX VA-
613 PM EDT THU APR 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN HALIFAX COUNTY WILL EXPIRE AT 615 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTH CAROLINA AND VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3669 7865 3668 7869 3668 7870 3664 7871
3659 7871 3656 7874 3654 7873 3654 7906
3664 7899 3670 7865 3667 7862
TIME...MOT...LOC 2212Z 296DEG 26KT 3652 7873
$$
PWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 4:25 PM EDT, 19 minutes earlier.
Area forecast discussion, Apr 28, 4:25 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 425 PM EDT THU APR 28 2016 .SYNOPSIS... LOW PRESSURE WILL MOVE EAST TONIGHT THROUGH FRIDAY WITH THE FRONT CROSSING THROUGH OUR AREA ON FRIDAY MORNING. ANOTHER LOW WILL MOVE ACROSS THE REGION ON SUNDAY AND MONDAY. && .NEAR TERM /THROUGH FRIDAY/... AS OF 420 PM EDT THURSDAY... SEVERE THUNDERSTORM WATCH 119 ISSUED FOR MOST OF OUR AREA UNTIL 11 PM. MAIN FOCUS THROUGH 6 PM WILL BE IN THE FOOTHILLS AND PIEDMONT OF NC INTO SOUTHSIDE VA. WEDGE OVER CHARLOTTE COURT HOUSE TO LYNCHBURG TO AMHERST SHOULD HOLD KEEPING SVR THREAT LOW. WILL HAVE TO WATCH UPSTREAM AS VORT LOBE PUSHES ACROSS LATER THIS AFTERNOON/EVENING TO ENHANCE STORMS UPSTREAM OVER WV. PREVIOUS AFTERNOON DISCUSSION... FORECAST ISSUE THIS AFTERNOON WILL BE COVERAGE OF SHOWERS AND STORMS. WEDGE HAS HELD ALL DAY FROM CHARLOTTE COUNTY NORTHWEST TO BEDFORD/AMHERST. VIS SAT LOOP SHOWS MINOR EROSION OF THE WEDGE AND WITH 1018 MB HIGH OVER SRN PA WILL SEE LITTLE NE MOVEMENT OF THE EROSION. CONVECTION OVER THE ALLEGHANYS WILL WORK EWD INTO THE WEDGE BUT ONLY ELEVATED CONVECTION EXPECTED...SO SVR THREAT ALMOST NIL FOR LYH TODAY. FURTHER SOUTHWEST SUNSHINE MOST OF THE DAY HAS ALLOWED MUCAPES TO EXCEED 2000 J/KG FROM THE NC PIEDMONT AND FOOTHILLS...NORTHWEST TO THE SRN BLUE RIDGE OF VA. THIS SEEMS TO BE THE AREA TO WATCH CONCERNING SVR THREAT. EFFECTIVE SHEAR IS 40-45KTS IN THIS AREA. UPPER FLOW IS MAINLY WEST-EAST...AND FAIRLY QUICK. THIS COULD BE A LIMITING FACTOR ON SOME VERTICAL DEVELOPMENT ESPECIALLY IN CLUSTERS...AS SHEAR MAY TEAR INTO THE TCU. ANY CELLS THAT CAN OVERCOME THIS WILL BE CAPABLE OF GETTING SEVERE WITH DAMAGING WINDS AND HAIL. LOW PRESSURE SITUATED FROM INDIANA TO THE NC MTNS WILL BE MOVING SLOWLY EAST TO THE PIEDMONT BY MIDNIGHT. THIS WILL KEEP THE CONVERGENCE ZONE AS SUCH IN OUR CWA FOR A FEW HOURS...SO LOOKING AT HIGH CHANCE POPS ESPECIALLY IN THE BLUE RIDGE AND POINTS EAST THROUGH EARLY EVENING. HOWEVER...BETTER SUPPORT STARTS TO LIFT NORTHEAST DURING THIS TIME...AS DRY SLOT WORKS IN FROM THE SOUTHWEST. SHOULD SEE THINGS CLEAR AND DRY OUT LATE TONIGHT...EXCEPT EAST OF THE BLUE RIDGE WHERE SOME LINGERING LOW LVL MOISTURE REMAINS. SHOULD SEE SOME GOOD SUBSIDENCE BEHIND SYSTEM FRIDAY WITH MOSTLY SUNNY SKIES BY AFTERNOON...AFTER SOME MORNING LOW CLOUDS EAST. HIGHS WILL RANGE FROM THE LOWER 80S SOUTHSIDE VA INTO NC PIEDMONT...TO MID TO UPPER 70S ELSEWHERE...WITH SOME 60S POSSIBLE INTO THE BLUE RIDGE AND EAST TO BUCKINGHAM IF IT DOES NOT CLEAR OUT. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... AS OF 324 PM EDT THURSDAY... THE UNSETTLED WEATHER WILL CONTINUE FOR THE END OF THE MONTH INTO EARLY MAY. HIGH PRESSURE OVER CENTRAL CANADA WILL BUILD SOUTH DOWN INTO THE EASTERN UNITED STATES AND WEDGE DOWN THE EASTERN SEABOARD. THIS WILL RESULT IN COOLER WEATHER WITH SLIGHT CHANCE OF LIGHT RAIN AND DRIZZLE TO THE AREA FRIDAY NIGHT INTO SATURDAY. LOW TEMPERATURES FRIDAY NIGHT WILL RANGE FROM THE MID 40S IN THE NORTHWEST MOUNTAINS TO THE MID 50S IN THE PIEDMONT. THE FRONTAL BOUNDARY WILL LIFT NORTH ON SATURDAY AS A WARM FRONT...WITH SCATTERED SHOWERS AND A FEW DIURNAL THUNDERSTORMS MAINLY IN THE WESTERN MOUNTAINS. HIGH TEMPERATURES ON SATURDAY WILL VARY FROM AROUND 60 DEGREES IN THE NORTH TO THE LOWER 70S IN THE SOUTH. ISENTROPIC LIFT OVER THE HIGH PRESSURE WEDGE WILL BRING WIDESPREAD PRECIPITATION TO THE REGION SATURDAY NIGHT. LOW TEMPERATURES SATURDAY NIGHT WILL GENERALLY BE IN THE LOWER 50S TO NEAR 60 DEGREES. SEVERAL WAVES OF LOW PRESSURE WILL LIFT NORTHEAST ALONG THE FRONTAL BOUNDARY PRODUCING ROUNDS OF SHOWERS AND EMBEDDED THUNDERSTORMS. HIGH TEMPERATURES SUNDAY WILL WARM INTO THE MID 60S IN THE WEST TO THE MID 70S IN THE EAST. CLOUDS AND SHOWERS WILL LINGER SUNDAY NIGHT AS LOW PRESSURE PUSHES OFF THE EAST. THE GFS AND ECMWF ARE SHOWING SOME DRIER AIR IN THE MIDDLE BETWEEN THE MAIN AREA OF RAIN AND SHOWERS ASSOCIATED WITH SHORTWAVE IN THE WESTERN MOUNTAINS. LOW TEMPERATURES SUNDAY NIGHT INTO MONDAY MORNING WILL DROP INTO THE LOWER 50S IN THE MOUNTAINS TO AROUND 60 DEGREES IN THE PIEDMONT. && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 324 PM EDT THURSDAY... LOW PRESSURE LOCATED OVER NORTHERN WEST VIRGINIA WITH A TRAILING COLD FRONT IN THE MOUNTAINS MONDAY MORNING WILL TRAVEL EAST MONDAY AFTERNOON INTO MONDAY NIGHT. THE COMBINATION OF A SHORTWAVE...WARM MOIST AIR AND ISENTROPIC LIFT WILL KEEP A CHANCE FOR RAIN AND LOW CLOUDS IN THE REGION MONDAY MORNING. THEN...A STRONG NORTHERN STREAM TROUGH WILL ERODE THE WEDGE AND KICK THE RAIN EAST AND OFF SHORE MONDAY AFTERNOON. THE EROSION OF THE WEDGE IS ALWAYS A FORECAST CHALLENGE AND MAY BE SLOWER THAN EXPECTED ON MODELS. IF WEDGES ERODES AS FORECASTED HIGHS ON MONDAY WILL BE WARMER THAN SUNDAY WITH READINGS FROM NEAR 60 DEGREES IN THE NORTHWEST MOUNTAINS TO THE MID AND UPPER 70S IN THE PIEDMONT. DRIER AIR PUSHES IN MONDAY NIGHT INTO TUESDAY. LOW TEMPERATURES MONDAY NIGHT WILL DROP INTO THE MID 40S IN THE MOUNTAINS TO THE LOWER 50S IN THE PIEDMONT. A WAVY FRONTAL BOUNDARY STALL TO OUR SOUTH ON TUESDAY INTO TUESDAY NIGHT. HIGH TEMPERATURES WILL VARY FROM THE UPPER 50S IN THE MOUNTAINS TO THE LOWER 70S IN THE PIEDMONT. LEANED TOWARDS GFS WITH HIGH PRESSURE BUILDING IN FROM THE NORTH TUESDAY NIGHT...AND DRIER AIR OVER THE WET ECMWF. LOW TEMPERATURES TUESDAY NIGHT WILL DROP INTO THE MID 40S IN THE WEST TO THE LOWER 50S IN THE EAST. HARD TO JUDGE HOW FAR NORTH MOISTURE ADVECTED WITH A DISTURBANCE THAT MOVES ACROSS THE SOUTHEASTERN STATES MIDWEEK INTO THURSDAY. FOLLOWED THE SUPERBLEND WITH COOLING TREND AND ISOLATED TO SCATTERED SHOWERS WEDNESDAY INTO THURSDAY. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... AS OF 135 PM EDT THURSDAY... LOW CLOUDS WITH WEDGE FROM DAN/LYH SHOULD LIFT TO VFR CIGS BY 21Z AT DAN...BUT NOT CONFIDENT LYH WILL...SO KEPT THEM MVFR THEN IFR AFTER 00Z THIS EVENING. SHRA/TSRA COVERAGE WILL BE MAINLY SCATTERED...SO NOT PUTTING PREDOMINANT IN THE TAFS YET. LWB SEEING SOME CLOSE BY AS OF 130 PM EDT. SHOULD SEE THE FRONTAL BOUNDARY AND LOW PRESSURE SYSTEM MOVE WEST TO EAST THIS EVENING. THE THREAT OF SHOWERS WILL SUBSIDE BY LATE EVENING...THEN CONCERN SHIFTS BACK TO LOW CIGS AND/OR FOG. WEDGE MAY HANG THRU FRIDAY MORNING AT LYH/DAN...SO EXPECT AT LEAST IFR TO LOW END MVFR CIGS HERE TONIGHT INTO FRIDAY MORNING. FOG WILL BE LIMITED BUT SHOULD STAY BETWEEN 3-6SM. FURTHER WEST THE SFC FLOW WILL BECOME MORE SW TO TO NW AND THINK ROA/BCB WILL BE MAINLY VFR THOUGH SOME MVFR FOG POSSIBLE. BLF SHOULD BE DRY ENOUGH TO KEEP TO VFR CONDITIONS BUT THINK LWB WILL SEE FOG AND/OR LOW CLOUDS SO LEANED TOWARD IFR CIGS FOR NOW. CONFIDENCE IS FAIRLY LOW IN PLACEMENT OF STORMS THIS AFTERNOON AND CIGS/VSBYS OVERNIGHT....BUT MEDIUM OTHERWISE. EXTENDED AVIATION DISCUSSION... BY FRIDAY AFTERNOON...DRIER AIR AND VFR RETURN AND CONTINUE INTO SATURDAY. MORE WIDESPREAD SHOWERS WITH MVFR INCLUDING LOCALLY IFR CONDITIONS RETURN LATE SATURDAY NIGHT AND PERSIST INTO MONDAY AS LOW PRESSURE TRACKS UP THE RESIDUAL STALLED FRONT RESULTING IN WIDESPREAD RAINFALL...AND SUB VFR CONDITIONS. FRONT WILL BE SOUTHEAST OF US TUESDAY SO MAY SEE VFR AGAIN. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS/WP NEAR TERM...WP SHORT TERM...KK LONG TERM...KK AVIATION...AMS/JH/WP
Hazardous weather outlook, Apr 28, 12:45 PM EDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1245 PM EDT THU APR 28 2016 NCZ001>006-018>020-VAZ007-009>020-032-033-043-044-WVZ042>044-507-508- 291645- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-PATRICK-FRANKLIN-HENRY- PITTSYLVANIA-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- 1245 PM EDT THU APR 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS FORMING THIS AFTERNOON MAY PRODUCE LOCALLY DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ022-023-034-045-058-059-291645- ROANOKE-BOTETOURT-BEDFORD-CAMPBELL-HALIFAX-CHARLOTTE- 1245 PM EDT THU APR 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STORMS THIS AFTERNOON MAY PRODUCE LOCALLY DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ024-035-046-047-291645- ROCKBRIDGE-AMHERST-APPOMATTOX-BUCKINGHAM- 1245 PM EDT THU APR 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 28, 3:42 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT THU APR 28 2016
NCZ003-004-282030-
SURRY-STOKES-
342 PM EDT THU APR 28 2016
...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL SURRY AND SOUTHWESTERN STOKES COUNTIES...
AT 342 PM EDT...A STRONG THUNDERSTORM WAS NEAR WHITE PLAINS...MOVING
EAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
DOBSON...
PILOT MOUNTAIN...
KING...
AND LEVEL CROSS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3637 8076 3648 8072 3643 8024 3626 8029
3626 8037
TIME...MOT...LOC 1942Z 281DEG 24KT 3641 8066
PWSpecial weather statement, Apr 28, 3:44 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT THU APR 28 2016
NCZ019-282045-
WILKES-
344 PM EDT THU APR 28 2016
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN WILKES COUNTY...
AT 344 PM EDT...A STRONG THUNDERSTORM WAS OVER MAPLE SPRINGS...MOVING
EAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NORTH WILKESBORO...
WILKESBORO...
BOOMER...
MILLERS CREEK...
AND WILKESBORO RESERVOIR.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF YOU ARE ON OR NEAR WEST KERR SCOTT RESERVOIR...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 3611 8146 3627 8142 3620 8088 3606 8089
3606 8098 3603 8107
TIME...MOT...LOC 1944Z 281DEG 24KT 3618 8137
PWLocal storm report, Apr 28, 3:48 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT THU APR 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL 1 NE FRANCISCO 36.51N 80.35W
04/28/2016 E0.50 INCH STOKES NC FIRE DEPT/RESCUE
&&
JRUCKMANLocal storm report, Apr 28, 4:19 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT THU APR 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL 1 NW PILOT MOUNTAIN 36.40N 80.49W
04/28/2016 E0.50 INCH SURRY NC TRAINED SPOTTER
ON RTE. 52 NEAR PILOT MOUNTIAN.
&&
JRUCKMANLocal storm report, Apr 28, 4:27 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT THU APR 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 2 NNW CHATHAM 36.84N 79.41W
04/28/2016 E1.00 INCH PITTSYLVANIA VA TRAINED SPOTTER
NICKLE TO QUARTER SIZED HAIL.
&&
JRUCKMANLocal storm report, Apr 28, 4:35 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT THU APR 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL NNW LAWSONVILLE 36.49N 80.25W
04/28/2016 E1.75 INCH STOKES NC PUBLIC
HAIL LASTED FROM 326 PM UNTIL 336 PM.
&&
WHPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 8:51 PM EDT | Special Weather Statement | RNK | Grayson | 54 min |
| Apr 27, 9:00 PM EDT | Special Weather Statement | RNK | Carroll | 60 min |
| Apr 28, 2:40 PM EDT | Special Weather Statement | RNK | Patrick | 65 min |
| Apr 28, 2:54 PM EDT | Special Weather Statement | RNK | Franklin | 66 min |
| Apr 28, 3:03 PM EDT | Special Weather Statement | RNK | Floyd | 57 min |
| Apr 28, 3:06 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 54 min |
| Apr 28, 3:38 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Pittsylvania | 67 min |
| Apr 28, 4:58 PM EDT | Special Weather Statement | RNK | Pittsylvania | 47 min |
| Apr 28, 5:28 PM EDT | Special Weather Statement | RNK | Amherst, City of Buena Vista | 62 min |
| Apr 28, 6:20 PM EDT | Special Weather Statement | RNK | Buckingham | 70 min |
| Apr 28, 6:36 PM EDT | Special Weather Statement | RNK | Bath | 24 min |
| Apr 28, 7:03 PM EDT | Special Weather Statement | RNK | City of Danville | 27 min |
| Apr 28, 7:29 PM EDT | Special Weather Statement | RNK | Halifax | 91 min |
| Apr 28, 7:37 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 53 min |
| Apr 28, 7:51 PM EDT | Special Weather Statement | RNK | Buckingham | 54 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.